Help joining the dots please?

Hi there, I'm trying to understand what's going on with my health as I'm confused about root cause and my symptoms. Would really appreciate advice.

I've always been healthy and no conditions or issues at all, but I have had a stressful year for numerous reasons, unwell at times with sinus infection and stomach bug, then came down with Viral Meningitis in July which hit me for six (hospital for 6 days). Since then I've been horrendously fatigued - and after my Doc did a bloodtest in Sept found that my TSH was 6.5 (0.5-5) and my FT4 was normal-ish at 11 (9-22 range) so has started me on Levothyroxine.

- First question, can thyroid problems happen as a result of a viral infection or serious illness like this, or it is more likely that my thyroid was already struggling which caused me to become run down and pick up the virus?

I've also just paid to have an Organix test done - which interestingly shows that my Amino Acid levels are on the whole 'very low', particularly it flagged up Tyrosine which I know is linked to Thyroid hormones. I believe low amino acid levels are due to protein deficiency (I'm on a Paleo diet full of protein!!) which is often due to low stomach acid, which is often associated with hypothyroid? Is that right? I had suspected low stomach acid after lots of heartburn and bloating took place and have been trying Apple Cider Vinegar to help.

Symptoms wise I would also appreciate advice - For the last 2 months I've been having good weeks (or days) followed by bad days or weeks - with the main symptoms being lethargy, muscle ache and weakness, and fairly bad sleep. I've actually lost weight not gained! Are these fairly normal when it comes to hypothyroid symptoms? I'm getting frustrated as I have setbacks which last days/weeks even if I've been resting - I've been off work for 3 months which is becoming a problem for us. But I can't spot much of a pattern in why my bad days occur - sometimes due to doing too much but mostly I'm resting.

I've been on the Levothyroxine for 5 weeks but only 25mcg so I'm being tested again on friday to see if this has impacted my levels - I suspect not considering I've heard this is a low dose. I'm also asking them to check Antibodies, and Vit D, Ferritin, B12 etc as advised on here - thanks!

Any help on joining the dots would be great as I feel a bit lost in a sea of symptoms and results!

8 Replies

oldestnewest
  • Sorry to hear you feel so unwell. Such a tiny dose of levo may make you feel worse, esp with such a sluggish t4 result. The theory is that it may be just enough to stop your thyroid from squeezing out whatever little bit of hormone it's been trying hard to contribute but your dose is too low to improve your health, so you're going one step forward and two steps back. The good news is that your blood test will indicate if your dose is too low and your gp should adjust it accordingly.

    Your symptoms sound quite typical. You may be losing weight because your sluggish digestion (courtesy of low thyroid) can suppress appetite for some people. You really need to be on enough levo for long enough to see if/how it will help you. It is not a quick process and it sounds like your gp is being very cautious about your meds, so it may take some time. Good to hear they've got you scheduled for a blood test after five weeks (and not three months). Hopefully that will illuminate the way forward. :-)

    A lot of us are diagnosed after viral infections and post-viral problems, so there may be some connection.

  • I will say that 25mcg is such a small dose that I cannot see it having much of an effect. Normally 50mcg is a starting dose with increments around every 4 to 6 weeks until you feel better.

    A virus could affect your thyroid gland.

    thyroid.org/faq-thyroiditis/

    On Friday, don't take levothyroxine before your test, take it afterwards. TSH is highest early a.m. and taking levo beforehand skews the results. This is a link re symptoms of hypothyroidism:

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

  • Thank you both for your replies - it sounds like I need to push for an increased dosage and hope my GP is helpful. I actually pushed for the 5 week blood test and then asked the Nurse Practitioner to add a few tests on as I knew my GP would suggest months of waiting, and I had suspected that 25mcg was a tiny dose.

    Interested to hear from anyone else's experiences with anything I've mentioned too? The setbacks are so frustrating and disheartening!!

    Thanks again.

  • Hi Jcrome, just a thought but have you had your B12 level checked? I have an underactive thyroid and also B12 deficient and the symptons are very similar. Sometimes go hand in hand I am told.

    Lal xx

  • Thanks Lal - I saw my doctor today and convinced them to test the basic vitamin levels tomorrow including B12, D and Folate. Have you had success with addressing your B12 deficiency?

  • Good show :-) well yes and no. I have been given my loading doses (after practically begging my GP) by a very understanding nurse. I was told to get my next one in 3 months which I've just had. They do make you feel so much better in fact I didn't realise how much better I was feeling until I started to feel unwell again between injections. I have asked for more frequent doses which has gone to my GP so don't hold out much hope but you never know....

    I hope you get sorted and start to feel better soon. I know exactly how you're feeling and it's awful.

    Take care xx

  • Thanks Lal - it's been a very rough time indeed but really appreciate this forum and the shared experiences. I've never had to think about health like this before, it's all so finely balanced isn't it!!

    Will be back to update when my results come back! And hopefully they will up my dose of Levo beyond 25mcg! :)

    Joe

  • I know what you mean it's a godsend isn't it. Makes me feel sane again on those bad days. Don't know about you but my family as sweet as they are just don't get it. They just say "oh your levels must be low again". Makes it worse!! xx

You may also like...